I am a healthy 44 yo male, non-smoker, non-drinker, not over-weight. I do however have a general anxiety disorder. Over the summer my primary care physician finally convinced me to go on simvastatin (I have a combined cholesterol of 240). Since then I have had 3 episodes (a few weeks apart) in which I wake up around 4 AM and have an irregular heart beat. The irregular beats last about 6 hours, and usually subside by noontime. The first time it happened I was worried so I saw my PCP and they did an EKG, put me on a 24 monitor and followed up with a heart ultrasound. All tests came back normal.
I have reduced my caffeine intake since the first episode, and the latest episode was in fact milder than the first two. My first guess is that this is mainly anxiety induced. However, I never had these episodes until I started the statin. I am also on Androgel for low testosterone and take St, John's Wort as a supplement (in addition to a multi-vitamin).
I am going to bring up my concerns with my primary, but thought I'd put it out on this forum.
You bring up an interesting question, I too had no heart rhythm problems before I started taking a Statin drug, my total cholesterol also was 240. That said, I have had three heart specialists over the years who know I'm on a statin and have never commented. My conclusion is there is no relationship. But, your post does make me wonder, I watch for other replies to see what others know.
Thanks for the reply. I'm leaning towards stress as the main culprit. However, I did find an ealier post in this forum where a poster claims their irregular beats started after they went on the drug, and disappeared after stopping.
Though rare, medhelp talked about these side effecs: "The experts at Drugs.com state that while rare, severe side effects may accompany the use of simvastatin. If you experience any of the following, you need to seek immediate medical attention. These side effects include ... rapid heartbeat, irregular heartbeat ... These side effects most frequently occur when simvastatin is coupled with niacin, another cholesterol-lowering drug.
I have not been able to tolerate any of the statin drugs due to the severe gastric distress they cause. This, in turn, will result in palpitations for me. I have lowered my cholesterol with plant sterols, exercise and diet.
I too started taking statins and my heartbeat became very rapid and I had to be taken to hospital, they said that the statins would not cause this but I stopped taking them and have been fine since. It took a couple of months to feel normal and we'll again. So can statins cause rapid heartbeat? I think so..
I started irregular heartbeats after going back on statins when diagnosed with possible angina, (then found as hiatus hernia) Ran out of statins for about 5 days. Symptoms improved but did not connect. Two weeks ago decided to cut statins. Took about ten days for normal heartbeat to return. Will watch for any return.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.